Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 147, NWS Raleigh, NC

May 20, 2008Chatham County, Lee County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2008, 5:45 PM EDT for Chatham County, Lee County, Randolph County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2008, 5:45 PM EDT (21:45 UTC)
Expired
May 20, 2008, 6:30 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Lee County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:13 PM EDTHAIL 0.88Cumnock, NCNICKEL SIZE HAIL REPORTED IN CUMNOCK BY THE FIRE DEPARTMENT.
May 20, 6:15 PM EDTHAIL 0.88Cumnock, NCA TRAINED SPOTTER REPORTED NICKEL SIZE HAIL IN CUMNOCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 202145
SVRRAH
NCC037-105-151-202230-
/O.NEW.KRAH.SV.W.0147.080520T2145Z-080520T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HARPERS CROSSROADS...OR 11
  MILES SOUTHWEST OF SILER CITY...MOVING EAST AT 52 MPH. PENNY SIZED
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARPERS CROSSROADS...HASTY...
  GOLDSTON...
  CUMNOCK...
  SANFORD...GUM SPRINGS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3548 7935 3550 7934 3551 7938 3552 7939
      3551 7952 3554 7965 3572 7952 3567 7906
      3544 7914
TIME...MOT...LOC 2145Z 283DEG 45KT 3561 7956

$$

GIH
2 follow-up statements
000 
WWUS52 KRAH 202200
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT TUE MAY 20 2008

NCC151-202209-
/O.CAN.KRAH.SV.W.0147.000000T0000Z-080520T2230Z/
RANDOLPH NC-
559 PM EDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3548 7935 3550 7934 3552 7939 3552 7947
      3560 7948 3569 7937 3567 7906 3544 7914
TIME...MOT...LOC 2159Z 283DEG 45KT 3557 7937

$$

NCC037-105-202230-
/O.CON.KRAH.SV.W.0147.000000T0000Z-080520T2230Z/
LEE NC-CHATHAM NC-
559 PM EDT TUE MAY 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN CHATHAM AND NORTHWESTERN LEE COUNTIES...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM... LOCATED NEAR GOLDSTON...OR 11 
MILES SOUTH OF SILER CITY...MOVING EAST AT 52 MPH. LARGE HAIL IS 
LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE CUMNOCK...GUM SPRINGS... 
SANFORD AND MONCURE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3548 7935 3550 7934 3552 7939 3552 7947
      3560 7948 3569 7937 3567 7906 3544 7914
TIME...MOT...LOC 2159Z 283DEG 45KT 3557 7937

$$

GIH
000 
WWUS52 KRAH 202228
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT TUE MAY 20 2008

NCC037-105-202236-
/O.EXP.KRAH.SV.W.0147.000000T0000Z-080520T2230Z/
LEE NC-CHATHAM NC-
626 PM EDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHATHAM AND 
NORTHWESTERN LEE COUNTIES EXPIRES AT 630 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER A NEW WARNING WAS 
ISSUED FOR THIS STORM... LOCATED NEAR THE LEE AND HARNETT COUNTY 
LINE AT 626 PM.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3548 7935 3550 7934 3552 7939 3552 7947
      3560 7948 3569 7937 3567 7906 3544 7914
TIME...MOT...LOC 2226Z 283DEG 45KT 3549 7897

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:15 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 20, 3:15 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE DELMARVA COAST THIS
AFTERNOON. THE TRAILING COLD FRONT...IN UNISON WITH AN UPPER LEVEL
DISTURBANCE...WILL MOVE ACROSS THE STATE THIS EVENING...RESULTING
IN STRONG SHOWERS AND THUNDERSTORMS. A WEAK LOW PRESSURE TROUGH WILL
LINGER OVER THE AREA THROUGH THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM TUESDAY...
ACTIVE CONVECTIVE WEATHER EXPECTED THROUGH 00Z AS A COLD FRONT
DRIFTS SE ACROSS THE FORECAST AREA. AIR MASS AHEAD OF BOUNDARY HAS
BECOME MODERATELY UNSTABLE WITH AN AXIS OF SURFACE LIFTED INDICES
-6/-7 C OVER THE REGION. 850-500MB WINDS REMAIN ROBUST WITH VAD WIND
PROFILES DEPICTING 35-50KTS OF WIND THROUGH THE COLUMN WITH 60-65KTS
BETWEEN 12000-14000FT. MID LEVEL LAPSE RATES ACROSS THE SOUTHERN
PIEDMONT INTO THE COASTAL PLAIN HOVERING BETWEEN 7-7.5 DEG C/KM
WHILE LOW LEVEL LAPSE RATES CLOSE TO 8-8.5 DEG C/KM. THIS SUGGEST
THAT STORMS SHOULD INTENSIFY AS THEY MOVE INTO CENTRAL NC FROM THE
W-NW. DUE TO LAPSE RATES AND FREEZING LEVEL AROUND 12000 FT...MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

BY 00Z...EXPECT MAIN BAND OF CONVECTION TO LIE SOUTH OF HIGHWAY
64...EXITING THE REGION BETWEEN 03-05Z. SEVERE THREAT WILL DIMINISH
BETWEEN 00Z-02Z AS WINDS ALOFT SUBSIDE AND AIR MASS STABILIZES DUE
TO LOSS OF HEATING. DRIER MORE STABLE AIR WILL ADVECT ON W-NW FLOW
BEHIND THE EXITING SYSTEM. CLOUDS WILL GRADUALLY DIMINISHES FROM
WEST-TO-EAST AFTER 05Z. MOST AREAS SHOULD BE MOSTLY CLEAR/PARTLY
CLOUDY BETWEEN 09-12Z. MINS TONIGHT SHOULD RANGE FROM LOWER 50S
ACROSS THE NW AND FAR NORTH TO THE MID/UPPER 50S ELSEWHERE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS 315 PM TUESDAY...
A STRONG...QUASI-STATIONARY CLOSED LOW WILL GYRATE OVER SE
CANADA/JAMES BAY THROUGH THURSDAY.... BEFORE FINALLY MOVING EAST
INTO THE NORTHERN ATLANTIC WATERS ON FRIDAY. SHEARED VORTICITY
ENERGY WILL ROTATE THROUGH THE BASE OF THE ASSOCIATED DEEP
TROUGH...MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA
WEDNESDAY AFTERNOON. AS THE DISTURBANCE DROPS ACROSS THE REGION...A
LOW PRESSURE TROUGH DEVELOPS OVER THE AREA WITH LOW-LEVEL LAPSE
RATES INCREASING TO 8.25 TO  9.0 C/KM ACROSS THE NE COASTAL
PLAINS...WITH MID-LEVEL LAPSE RATES PEAKING AT AROUND 6.5 C/KM.
HOWEVER...BOTH THE WRF AND GFS KEEPS MIXED LAYER AND SURFACE BASED
CAPE VALUES AWFULLY WEAK (<250 J/KG)...WITH MODEL FORECAST SOUNDINGS
INDICATING A 5 KFT DRY SUB CLOUD LAYER...FROM FROM THE DEEP W/NWLY
ALOFT. COULD SEE A QUICK/ISOLATED PASSING SHOWER...BUT IT WILL
REMAIN OF LITTLE CONSEQUENCE OR IMPACT.

WITH THE OMEGA BLOCKING PATTERN OVER THE CONUS...MODELS ARE IN
EXCELLENT AGREEMENT WITH THE GENERAL FLOW PATTERN. HOWEVER...THERE
REMAINS SOME SUBTLE SHORTWAVE DISCREPANCIES IN THE THURSDAY THROUGH
FRIDAY PERIOD...THAT COULD RESULT IN HARD TO TIMED MESOSCALE
CONVECTION.

STARTING WITH THE GFS...FOR THE PAST COUPLE OF MODEL RUNS THE GFS
HAS BEEN HINTING AT THE POTENTIAL FOR THE DEVELOPMENT OF AN
MESOSCALE CONVECTIVE SYSTEM (MCS)...NORTH AND NORTHEAST OF A STRONG
THETA-E RIDGE AXIS/WARM AIR ADVECTION PATTERN OVER THE CENTRAL
PLAINS/UPPER MS VALLEY. THE 850-300 MEAN WIND FLOW...WOULD ALLOWED
THE ORGANIZED CONVECTION TO PROPAGATE NW TO SE INTO THE REGION. AT
THIS TIME...MODELS SUGGEST THE BEST INSTABILITY AND HIGHER
PWATS...REMAIN SOUTH OF THE AREA...ALONG THE STALLED SFC BOUNDARY
ACROSS GA AND SC.

THE NAM DEVELOPS CONVECTION ACROSS THE SOUTH FOR A DIFFERENT
REASON...AS IT DEVELOPS STRONG CONVECTION ACROSS THE STALLED FRONTAL
BOUNDARY/INSTABILITY AXIS...WHEN A SHEARED S/W ENERGY CURRENTLY OVER
MEXICO...LIFTS NORTH THE THROUGH THE LOWER MS VALLEY AND SOUTHEAST.

AT THIS TIME CENTRAL NC LOOKS TO BE JUST NORTH OF THE SUFFICIENT
INSTABILITY AND HIGHER PWAT AS SURFACE HIGH NOSES IN FROM THE
NORTHWEST. FOR NOW WILL INCLUDE AN ISOLATED CHANCE OF THUNDER ACROSS
SOUTHERN PORTIONS OF THE CWA FOR THURSDAY AFTERNOON THROUGH
FRIDAY.

MODEL FORECAST LOW-LEVEL THICKNESSES SUPPORT MOS STATISTICAL
GUIDANCE THROUGH THE PERIOD. HIGHS 75 TO 80. LOWS 50 TO 55.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 315 PM...
THE CLOSED LOW OVER THE CANADA MARITIMES BREAKS DOWN BY
SUNDAY...ALLOWING THE SUBTROPICAL RIDGE TO BUILD EAST OVER THE AREA.
LOW-LEVEL SOUTHERLY RETURN FLOW DEVELOPS BY MEMORIAL DAY...AND WILL
MARK THE RETURN OR ABOVE NORMAL TEMPERATURES AND MORE HUMID AIR INTO
THE REGION FROM THE SOUTH. DRY FORECAST WITH ABSENCE OF MOISTURE
TRANSPORT INTO THE REGION.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM TUESDAY...
BAND OF CONVECTION HAS DEVELOPED ALONG A E-SE MOVING SURFACE
BOUNDARY. THIS BOUNDARY EXPECTED TO LIE ACROSS THE SOUTHERN
PIEDMONT...THROUGH THE SANDHILLS...THEN INTO THE CENTRAL/SOUTHERN
COASTAL PLAIN BY 00Z WED. EXPECT A BRIEF PERIOD OF MVFR/IFR
CONDITIONS WITH THE PASSAGE OF THE CONVECTION. WIND GUSTS NEAR THE
SURFACE WILL GUSTS AS HIGH AS 40-45 KTS IN VICINITY OF THE STORMS.
AWAY FROM THE STORMS...WIND GUSTS AROUND 30 KTS WILL BE COMMON.
EXPECT CONVECTION IN THE TRIAD VICINITY UNTIL 21Z. AROUND KRWI AND
KRDU...CONVECTION EXPECTED BETWEEN 20-23Z. IN KFAY...EXPECT
CONVECTION BETWEEN 21Z-00Z.

W-NW FLOW BEHIND THE SURFACE BOUNDARY AND THE EXITING MID LEVEL
TROUGH WILL USHER DRIER MORE STABLE AIR INTO THE REGION. THIS WILL
RESULT IN GRADUAL CLEARING FROM WEST-TO-EAST AFTER MIDNIGHT.

EXPECT VFR CONDITIONS WED. WILL SEE SCATTERED TO BROKEN CUMULUS
FIELD DEVELOP DUE TO HEATING WITH CLOUD BASES BETWEEN 4500-6000FT.
SURFACE WINDS WED GENERALLY 250-280 DEGREES WITH SPEEDS OF 10 KTS.

VFR CONDITIONS SHOULD PREDOMINATE WED NIGHT THROUGH SUNDAY AS A
BROAD UPPER LEVEL TROUGH MAINTAINS ITS INFLUENCE ALONG THE ATLANTIC
SEABOARD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...WSS
Hazardous weather outlook, May 20, 2:51 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT TUE MAY 20 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
251 PM EDT TUE MAY 20 2008

...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY THIS
EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO.

In the hours before

Local storm report, May 20, 5:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             4 N FUQUAY-VARINA       35.64N 78.80W
05/20/2008  E1.00 INCH       WAKE               NC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR THE INTERSECTION OF BASS
            LAKE ROAD AND SALEM RIDGE ROAD.

&&

BSD
Local storm report, May 20, 5:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             HOLLY SPRINGS           35.66N 78.84W
05/20/2008  E0.88 INCH       WAKE               NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN HOLLY SPRINGS NEAR ROUSE
            ROAD.

&&

BSD
Local storm report, May 20, 5:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             6 E FUQUAY-VARINA       35.59N 78.69W
05/20/2008  E0.88 INCH       WAKE               NC   PUBLIC

            NICKEL HAIL AT OLD STAGE RD. AND HWY 42.

&&

SMITH
Local storm report, May 20, 5:36 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
536 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 W ASHEBORO            35.72N 79.83W
05/20/2008  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT PRESNELL ST. AND HWY 220.

&&

SMITH
Local storm report, May 20, 5:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             FUQUAY-VARINA           35.59N 78.79W
05/20/2008  E0.88 INCH       WAKE               NC   TRAINED SPOTTER

            NICKEL SIZE HAIL AND AN ESTIMATED 60 MPH WIND GUST

&&

SMITH
Local storm report, May 20, 5:44 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 NE ANGIER             35.56N 78.68W
05/20/2008  E0.88 INCH       WAKE               NC   TRAINED SPOTTER

            NICKEL SIZE HAIL ON MOUNT PLEASANT CHURCH RD.

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:29 PM EDTSevere Thunderstorm WarningRAHGranville, Person61 min
May 20, 2:55 PM EDTSevere Thunderstorm WarningRAHVance, Warren65 min
May 20, 3:12 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren48 min
May 20, 3:14 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph31 min
May 20, 3:32 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson37 min
May 20, 3:39 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange, Person56 min
May 20, 3:45 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph30 min
May 20, 3:52 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash37 min
May 20, 3:58 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake62 min
May 20, 4:14 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange46 min
May 20, 4:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly25 min
May 20, 4:26 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash64 min
May 20, 4:32 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake58 min
May 20, 4:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph40 min
May 20, 4:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake48 min
May 20, 4:45 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph30 min
May 20, 4:54 PM EDTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Randolph, Stanly30 min
May 20, 4:54 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Wilson39 min
May 20, 5:03 PM EDTTornado WarningRAHChatham, Harnett, Lee, Wake30 min
May 20, 5:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Durham, Guilford, Orange and 1 more47 min
May 20, 5:18 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond, Stanly42 min
May 20, 5:18 PM EDTTornado WarningRAHHarnett, Johnston, Wake33 min
May 20, 5:34 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake41 min
May 20, 5:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly36 min
May 20, 5:46 PM EDTSevere Thunderstorm WarningRAHJohnston36 min
May 20, 5:56 PM EDTSevere Thunderstorm WarningRAHHoke, Montgomery, Moore, Richmond64 min
May 20, 6:04 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly41 min
May 20, 6:07 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson29 min
May 20, 6:17 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland43 min
May 20, 6:18 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake42 min
May 20, 6:32 PM EDTSevere Thunderstorm WarningRAHCumberland43 min
May 20, 6:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson32 min
May 20, 6:57 PM EDTAreal Flood AdvisoryRAHMoore63 min
May 20, 7:04 PM EDTTornado WarningRAHCumberland26 min
May 20, 7:09 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne35 min
May 20, 7:18 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 20, 7:49 PM EDTSevere Thunderstorm WarningRAHSampson41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.